Fosamax, a drug intended to help your bones, might actually be hurting your bones – there’s something wrong with this picture.
Fosamax is in the group of medicines called bisphosphonates. It is used as a treatment to prevent osteoporosis, which is the thinning of bone tissue and loss of bone density over time. What it’s intended to do is alter the cycle of bone formation and breakdown in the body. While most users are given the drug for many years, recent studies and adverse event reports suggest that long-term use of the drug may increase the risk of low-energy bone fractures, most commonly involving the thigh bone or femur.
Specifically, in October, 2010, the United States Food & Drug Administration (FDA) warned that bisphosphonates used to treat osteoporosis, including Fosamax, had been linked to two rare types of thigh fractures, known as subtrochanteric and diaphyseal femur fractures. A typical subtrochanteric femur fractures are fractures in the bone just below the hip joint. Diaphyseal femur fractures occur in the long part of the thigh bone. These fractures are very uncommon and appear to account for less than 1% of all hip and femur fractures overall.
Over the past several years, bisphosphonates have been associated with a number of side effects, including:
- Femur Fractures
- Osteonecrosis of the Jaw/Dead Jaw Syndrome
- Esophageal Cancer
- Atrial Fibrillation
- Severe Musculoskeletal Pain
If you think that your injury is related to your use of Fosamax, please call us to discuss.